Title

Cytokine release syndrome after blinatumomab treatment related to abnormal macrophage activation and ameliorated with cytokine-directed therapy.

Year of Publication

2013

Number of Pages

5154-7

Date Published

2013 Jun 27

ISSN Number

1528-0020

Abstract

<p>Blinatumomab is a CD19/CD3-bispecific T-cell receptor-engaging (BiTE) antibody with efficacy in refractory B-precursor acute lymphoblastic leukemia. Some patients treated with blinatumomab and other T cell-activating therapies develop cytokine release syndrome (CRS). We hypothesized that patients with more severe toxicity may experience abnormal macrophage activation triggered by the release of cytokines by T-cell receptor-activated cytotoxic T cells engaged by BiTE antibodies and leading to hemophagocytic lymphohistiocytosis (HLH). We prospectively monitored a patient during blinatumomab treatment and observed that he developed HLH. He became ill 36 hours into the infusion with fever, respiratory failure, and circulatory collapse. He developed hyperferritinemia, cytopenias, hypofibrinogenemia, and a cytokine profile diagnostic for HLH. The HLH continued to progress after discontinuation of blinatumomab; however, he had rapid improvement after IL-6 receptor-directed therapy with tocilizumab. Patients treated with T cell-activating therapies, including blinatumomab, should be monitored for HLH, and cytokine-directed therapy may be considered in cases of life-threatening CRS. This trial was registered at www.clinicaltrials.gov as #NCT00103285.</p>

DOI

10.1182/blood-2013-02-485623

Alternate Title

Blood

PMID

23678006

WATCH THIS PAGE

Subscription is not available for this page.